Restless Legs Syndrome
9,602 members5,918 posts

Gabapentin

Have any of you been prescribed gabapentin as an alternative for Ropinirole? My sleep specialist has prescribed this and whilst on it reducing then stopping ropinirole to let this leave the system then later reintroducing the low dose of ropinirole that helped me for several years before augmentation started to take place. Just wondered whether anyone else has tried this.

26 Replies
oldestnewest

Make sure you take a break for several months to allow the augmentation to properly subside. There are lots here who use Gabapentin getting relief.

Also make sure your withdrawal is slow to minimise discomfort and ensure it will succeed. Please take time to check through the search function for others who have reduced & stopped successfully.

Best of luck.

Reply

Many thanks Raff. The advice is much appreciated.

Reply

I had no gain from it apart from a huge amount of weight. However we all respond differently and it's very popular at the moment. It is a drug you can't just stop though and every time I told my GP it wasn't working I was given more so in the end it took me six months to get off it. Now exactly the same is happening with Ropinerol. Until RLS is taken seriously it's always guesswork with GPs and some neurologists.

Reply

I have been on Ropinirole ER 4mg for a number of years. Along with gabapentin 300mg 3x day, clonazapan 1mg at night and ropinirole 1 1/2 mg at night and as needed during the day. I just went to a movement specialist who upped the Ropinirole ER to 6mg. I had a great two weeks but the last week has been not so good. Not sure where we're going from here.

Reply

Sorry to hear that. It's about time we had a drug designed for this condition instead of taking drugs designed for other problems.

1 like
Reply

I keep hoping I'll find the magic bullet!

1 like
Reply

That's really tough

Reply

So sorry to hear you're having a bad time. Huge caveat, everyone's experience is different. That being said:

In my experience, once augmentation hits, you're done with the DAs, don't look back. I started with requip, augmentation set in. I switched to tramadol. Then after awhile, tried pramipexole, didn't work at all, augmentation hit right away. Tried the neupro path, same thing. When augmentation does hit, in my experience, the quickest way to get back to "normal" is with a narcotic like tramadol or oxycodone... anything else is going to be a long, misreable wait (both tramadol and oxy knocked my augmentation out right away on the first dose... everything else took days to weeks). I did try gabapentin at one point. It did nothing for augmentation. As for the rls, I don't exactly remember. It wasn't doing much at first, so the dose kept going up. Eventually I got to a point where I felt pretty spacey all the time (drunk?) and my short-term memory was shot (I couldn't remember names, words, events and was struggling at work). Like I said, everyone's experience is different. For me, the only thing that's ever worked was tramadol and oxycodone. I hope you have a better outcome. Good luck!

P.S. Seriously, don't go from ropinerole to gabapentin - gaba won't do anything for the augmention, you'll be completely miserable. Do like a week of tramadol, augmentation will be gone, then try useless gabapentin from a clean slate. And when it doesn't work, go back to tramadol. ;)

1 like
Reply

Thanks for this and the heads up. It sounds like it's all just one big experiment

Reply

How much Tramadol are you on, how many times a day? How much oxy? I’ve been thru the whole Ropinerole ER up to 12 mgs. (See my previous posts anyone who is on that dangerous merry go round) Gabapentin, augmentation, severe Withdrawal from Ropinerole for 3 weeks, but stuck with it—so glad I did. I’m on Lyrica and Tramadol now. It’s so much better. I do get some very mild vibrations occasionally in one leg Or the other, but if I get up and walk around for 1520 minutes, it goes away. Don’t know if it’s possible to ever get rid of that. Only take Oxy when it’s very very bad and I can’t stop it with tramadol, but for the most part taking 100 mg of tramadol at 5 PM and 100 mg of tramadol at 10:30 PM controls it. My doctor said I could take a little more Tramadol when needed, I’m curious about what you’re doing with tramadol?

Reply

I was on 15 mg OxyContin every 12 hours.

When I'm taking tramadol instead of oxy, I take 200 mg of Tramadol ER once a day.

1 like
Reply

What’s the difference between Tramadol ER, I mean aside from the Extended Release? Is it stronger, better?

I take Lyrica 3 x/day, my RLS is pretty minimal now, but don’t know if it’s the Lyrica or Tramadol.

I would rather take Tramadol alone and D/C Lyrica because the cost is astoniminocal and i’m not sure it’s doing much—I still have rather severe arthritis pain in my knees & ankles. Plus Lyrica does increase my appetite.

Do you have any suggestions regarding my mix of Lyrica 100 mgs 3x/day & Tramadol 100 mgs 2x/day.

Anyone out there is welcome to comment.

Reply

It's probably not stronger or better, but it's probably a more consistent plasma state with less highs and lows.

To be honest, and this is just my opinion, I doubt the Lyrica is doing anything for you. I think if you slowly weened off it until eventually it was gone, you'd find out the tramadol was doing the heavy lifting.

Reply

Ok thanks. The last thing I need is weight gain but ropinirole had that effect on me too.

Reply

Thanks for the heads up.

Reply

I've been on Ropinirole for about 6 years (3 to 4 mg a day). About 2 months ago augmentation set in and my doctor advised me cease using them. I went cold turkey for several weeks and went through sheer hell. The Doc then prescribed Pregabalin (25mg). I then went through further hell, and after a week I started to take Ropinirole again (1 or 2mg) with the Pregabalin. Which was amazing and I finally managed to get some sleep.

The doc then advised to keep up this combination of 2mg of Ropinirole & 25mg of Pregabalin. As the combination is obviously having the desired effect..

I now sleep like a baby most nights, sleeping between 5 to 8 hours per night.

I still get RLS in the evenings and sometimes during the day, but once the medication kicks in I usually get a decent nights sleep.

Hope my long winded saga helps.

Ray

1 like
Reply

Hi Ray, I am so glad you are finally getting good sleep. I am delighted for you

Neil

1 like
Reply

Sounds great. I’m surprised the doc put you back on Ropinerol though. Usually after arguments on and withdrawal—I went through 3 to 4 weeks of it—there’ no going back to a Dopamine agonist. Keep us posted.

1 like
Reply

Thank you. It helps to hear other stories. It's also clear that there are very different solutions for different people and even more clear that even the experts don't have any magic answers.

Reply

I have been! Dr advised to start very low on 100mg and only increase to 200mg after at least a week. Did that when stopping my fairly low dose of ropinirole (0,75mg) almost cold turkey, with only less than a week on 0,50mg. Withdrawal symptoms took 2-4weeks to aubside.

But...because of the info here I asked my GP for tramadol to help with the withdrawal effects. And I feel that was the crucial med to reduce my rls. I sleep again, can sit still suring the day and have fairly good evenings.

Low doses of two meds, like I do, seem a good strategy (see orher posts) to keep bothrlsand tolerance and augmentation at bay.

Reply

That sounds like a good solution - I drop out of ropinirole completely tonight - can't wait for the withdrawal - ugh. Your tip could well be helpful.

Reply

I've been on Ropinirole for some time, following a sleep study which identified the RLS. As augmentation occurred, I started taking larger doses, capping out at 3mg/night. It finally occurred to me that my medication was making me worse, but when i proposed that to my doctor, a "sleep specialist" whose book was just recommended by someone else on this site, he mocked me for proposing such a thing and suggested I just quit cold turkey, which terrified me. Later, I discovered this site and learned about augmentation and decided to wean off the medication slowly. I went from 3 to 2 to 1 mg. Then 0.5, and last Friday night started with 0.25mg. At each step down, it's been difficult for a while, but I've learned that I can live and function with little sleep, and i believe that the goal is a good one, getting off the drugs. And then I think I'll try Kratom. (Which is also a drug, although unregulated, but it sounds like a less dangerous one if you don't go crazy with it.)

1 like
Reply

I was on Gabapentin for some time, eventually up to 1200mg x 4 daily. This was after Augmentation on Ropinirole. It worked for a time, but had to change in the end, plus I had a one and half stone weight gain - which didn't do much for my Arthritis! Now on OxyContin and I'm fine. I wouldn't go back to Ropinirole if it was suggest to me - but that is just me - Augmentation is my worst nightmare. Wishing you all the best. x

1 like
Reply

Thank you. I was surprised that the specialist said after a break I could go back to ropinirole. My doctor was surprised that he'd suggested gabapentin as he's 'not a neurologist' so even the medics don't agree. At least this time I saw the specialist he didn't say there was no such thing as augmentation which he did say last time I suggested it.

Reply

Yes, I use it. 1 pill every 6 to 8 hours. Works pretty good for me. That is all I take. And I have had rls and upper body as well.

1 like
Reply

Thanks all for the pieces of advice. It's helpful to hear these various experiences. It's clearly a 'suck it and see' type of way forward and see what answer works for me. What a horrible condition for any of us to have to deal with.

Reply

You may also like...